Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS Duluth, MN

June 3, 2011Cook County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 3, 2011, 10:10 PM CDT for Cook County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2011, 10:10 PM CDT (03:10 UTC)
Expired
Jun 3, 2011, 10:30 PM CDT
In force
20 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cook County, MN

The radar

The Marquette radar (KMQT), 225 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:28 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS53 KDLH 040310
SVRDLH
MNC031-040330-
/O.NEW.KDLH.SV.W.0072.110604T0310Z-110604T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL COOK COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 1030 PM CDT/1130 PM EDT/

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 11 MILES SOUTH OF GRAND PORTAGE...OR 29 MILES EAST OF GRAND
  MARAIS...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
  EAST CENTRAL COOK COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY
MORNING/100 AM EDT SATURDAY MORNING/ FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

LAT...LON 4800 8949 4798 8961 4795 8963 4794 8969
      4789 8977 4794 8985 4802 8969 4802 8957
      4806 8950 4804 8947
TIME...MOT...LOC 0309Z 228DEG 46KT 4785 8966
WIND...HAIL 60MPH 1.50IN

$$

MELDE
1 follow-up statement
348 
WWUS53 KDLH 040330
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1030 PM CDT FRI JUN 3 2011

MNC031-040340-
/O.EXP.KDLH.SV.W.0072.000000T0000Z-110604T0330Z/
COOK MN-
1030 PM CDT FRI JUN 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL COOK
COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4800 8949 4798 8961 4795 8963 4794 8969
      4789 8977 4794 8985 4802 8969 4802 8957
      4806 8950 4804 8947
TIME...MOT...LOC 0330Z 228DEG 46KT 4803 8936

$$

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:26 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 3, 7:26 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
726 PM CDT FRI JUN 3 2011

.MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL FROM
LAKE MILLE LACS EASTWARD TO NW WISCONSIN THRU 10 PM...

SIGNIFICANT SEVERE STORMS REMAIN POSSIBLE THIS EVENING IF CAP CAN BE
BROKEN AND BOUNDARY LAYER ROOTED STORMS CAN SUSTAIN. MAIN AREAS OF
CONCERN ARE THE MN ARROWHEAD AND FROM LAKE MILLE LACS EAST INTO NW
WISCONSIN AS MAIN IMPULSE TRANSLATES NEWD ACROSS THE AREA OVER THE
NEXT COUPLE HOURS.

THUS FAR..STORMS HAVE BEEN UNABLE TO ROOT INTO BOUNDARY LAYER BASED
INSTABILITY AND SUSTAIN.  -50C CLOUD TOPS ON THE IRON RANGE STORM
SUGGEST THAT PARCELS ARE BEING DILUTED OR ARE PRIMARILY ORIGINATING
FROM A LAYER OFF THE TOP OF THE UNSTABLE BOUNDARY LAYER AS -50C
TEMPS ARE CONSIDERABLY WARMER THAN ANVIL TEMPS DERIVED FROM PARCEL
THEORY ON OBSERVED/MODEL SOUNDINGS.  LATEST TAMDAR AND 00Z MPX
SOUNDING SEEM TO SUPPORT THIS THINKING.

UPPER LEVEL IMPULSE IS NOW TRAVERSING NEWD ACROSS CENTRAL MN PER
LATEST SATELLITE IMAGERY..AND IF WE ARE NOT ABLE TO DEVELOP/SUSTAIN
DEEP CONVECTION WITHIN THE NEXT COUPLE OF HOURS..THREAT FOR
TORNADOES AND VERY LARGE HAIL WILL DIMINISH GREATLY.

HOWEVER..RADAR DATA CONTINUES TO INDICATE THAT WE ARE VERY CLOSE TO
BREACHING THE CAP..WITH NEW TOWERS/ECHOES NOW GOING UP NEAR LAKE
MILLE LACS.  CONDITIONAL SIGNIFICANT SEVERE THREAT CONTINUES TO
EXIST ACROSS THE SOUTHERN SECTIONS OF THE DLH CWA AS
INSTABILITY/SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS ACROSS
ECENT MN AND NW WISCONSIN TO THE EAST OF THESE NEW ECHOES..AND LOW
LEVEL KINEMATIC PARAMETERS REMAIN VERY FAVORABLE FOR TORNADOES.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 3, 12:33 PM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1233 PM CDT FRI JUN 3 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041000-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1233 PM CDT FRI JUN 3 2011

...SEVERE THUNDERSTORM EXPECTED ACROSS MUCH OF THE REGION THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG
AND EAST OF A COLD FRONT DURING THE EARLY TO MID AFTERNOON HOURS
TODAY IN CENTRAL MINNESOTA... AND PERSIST INTO THIS EVENING ACROSS THE
MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN.  THE COMBINATION OF
INSTABILITY AND WIND SHEAR IN PLACE WILL BE VERY FAVORABLE FOR
STORMS TO BECOME SEVERE... INCLUDING SUPERCELL THUNDERSTORMS CAPABLE
OF VERY LARGE... DAMAGING HAIL... AND TORNADOES.

THE GREATEST RISK FOR GOLF BALL OR LARGER SIZE HAIL AND TORNADOES IS
EXPECTED WITH THE MOST INTENSE STORMS GENERALLY ALONG AND SOUTH OF
HIGHWAY 2 IN MINNESOTA AND WISCONSIN... FROM THE BRAINERD LAKES...
LAKE MILLE LACS AND EMILY AREAS... EASTWARD ACROSS THE INTERSTATE 35
AND HIGHWAY 53 CORRIDORS INTO NORTHWEST WISCONSIN... INCLUDING
HAYWARD... GRANTSBURG... SPOONER... WINTER AND PARK FALLS.

OTHER SEVERE STORMS ARE LIKELY TO AFFECT NORTHERN MINNESOTA AND THE
MINNESOTA ARROWHEAD... INCLUDING DULUTH-SUPERIOR... THE IRON
RANGE... ELY AND THE GUNFLINT TRAIL AND BOUNDARY WATERS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER THE THREAT
FOR A TORNADO CANNOT BE RULED OUT ACROSS NORTHERN MINNESOTA AS WELL.

PEOPLE ARE URGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION
THIS AFTERNOON AND EVENING.

PLEASE SEE: WWW.CRH.NOAA.GOV/WXSTORY.PHP?SITE=DLH
FOR A GRAPHICAL DEPICTION OF THE SEVERE WEATHER RISK AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MINNESOTA ON
SATURDAY...AND FOR THE REMAINDER OF THE NORTHLAND SUNDAY NIGHT
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND
MIDNIGHT THIS AFTERNOON AND EVENING.

LSZ121-140>148-040930-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-SAND ISLAND TO
BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1233 PM CDT FRI JUN 3 2011

...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT WESTERN LAKE SUPERIOR
THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MUCH OF
WESTERN LAKE SUPERIOR BETWEEN 2 PM AND MIDNIGHT THIS AFTERNOON AND
EVENING.  THE STRONGEST STORMS WILL PRODUCE LARGE HAIL... STRONG
WINDS... PERHAPS IN EXCESS OF 50 KNOTS... LOCAL WAVES UP TO 8
FEET... AND FREQUENT LIGHTNING.

BOATERS AND SHIP CAPTIANS ARE URGED TO STAY IN TUNE WITH THE LATEST
WEATHER INFORMATION THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
THURSDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 3, 7:31 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
731 PM CDT FRI JUN 3 2011

MNZ019-040045-
CENTRAL ST. LOUIS-
731 PM CDT FRI JUN 3 2011

...STRONG THUNDERSTORM JUS EAST OF EVELETH...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GILBERT...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MCKINLEY...           BIWABIK...            WYNNE LAKE...
  AURORA...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4765 9233 4748 9218 4738 9253 4749 9258

 MILLER
Special weather statement, Jun 3, 8:05 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
805 PM CDT FRI JUN 3 2011

WIZ002-040115-
BAYFIELD-
805 PM CDT FRI JUN 3 2011

...STRONG THUNDERSTORMS STRENGTHENING OVER THE BAYFIELD PENINSULA...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHWEST BAYFIELD COUNTY... FROM IRON
RIVER... TO HERBSTER AND CONUCOPIA...MOVING NORTHEAST AT 50 MPH.

STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  HERBSTER...           CORNUCOPIA...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4656 9155 4678 9148 4681 9136 4689 9118
      4689 9117 4687 9118 4687 9111 4690 9105
      4692 9103 4693 9086 4670 9097 4651 9124

 MILLER
Local storm report, Jun 3, 8:27 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
827 PM CDT FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             CORNUCOPIA              46.86N 91.10W
06/03/2011  E0.88 INCH       BAYFIELD           WI   PUBLIC

&&

MELDE
Local storm report, Jun 3, 9:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
903 PM CDT FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             RED CLIFF               46.86N 90.79W
06/03/2011  E1.00 INCH       BAYFIELD           WI   PUBLIC

            TIME ESTIMATED FROM RADAR

&&

MELDE
Special weather statement, Jun 3, 9:45 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
945 PM CDT FRI JUN 3 2011

WIZ003-008-040300-
ASHLAND-SAWYER-
945 PM CDT FRI JUN 3 2011

...STRONG THUNDERSTORMS DEVELOPING OVER SAWYER COUNTY...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF RADISSON...MOVING NORTHEAST
AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WINTER...             LORETTA...
  CHIPPEWA FLOWAGE SERIES OF LAKES...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4583 9139 4606 9083 4589 9069 4563 9080
      4563 9129

 MILLER
Special weather statement, Jun 3, 10:06 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1006 PM CDT FRI JUN 3 2011

MNZ021-040330-
SOUTHERN COOK/NORTH SHORE-
1006 PM CDT FRI JUN 3 2011

...STRONG THUNDERSTORM HEADED FOR GRAND PORTAGE...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF GRAND PORTAGE...MOVING
NORTHEAST AT 55 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND PORTAGE BY 1015 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4800 8949 4798 8961 4795 8963 4794 8969
      4789 8977 4792 8987 4802 8966 4802 8957
      4806 8950 4804 8947

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:03 PM CDTSpecial Weather StatementDLHSaint Louis12 min
Jun 3, 7:31 PM CDTSpecial Weather StatementDLHSaint Louis14 min
Jun 3, 8:10 PM CDTSpecial Marine WarningDLH65 min
Jun 3, 8:46 PM CDTSpecial Marine WarningDLH59 min
Jun 3, 9:30 PM CDTSpecial Marine WarningDLH15 min
Jun 3, 9:42 PM CDTSpecial Marine WarningDLH63 min
Jun 3, 9:58 PM CDTSpecial Marine WarningDLH36 min
Jun 3, 10:06 PM CDTSpecial Weather StatementDLH24 min
Jun 3, 11:26 PM CDTSpecial Weather StatementDLHCook19 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.